Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 9, NWS Flagstaff, AZ

July 8, 2011Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 8, 2011, 3:44 PM MST for Apache County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2011, 3:44 PM MST (22:44 UTC)
Expired
Jul 8, 2011, 5:45 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 190 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.7 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
2353 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WGUS55 KFGZ 082244
FFWFGZ
AZC001-090045-
/O.NEW.KFGZ.FF.W.0009.110708T2244Z-110709T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
344 PM MST FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN APACHE COUNTY IN NORTHEAST ARIZONA...

* UNTIL 545 PM MST

* AT 340 PM MST...NATIONAL WEATHER SERVICE FLAGSTAFF DOPPLER RADAR 
INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS JUST WEST OF NUTRIOSO. 
RUNOFF FROM THESE STORMS WILL AFFECT THE WESTERN PORTIONS OF 
NUTRIOSO. DEBRIS FLOW FROM THE WALLOW FIRE BURNED AREA WILL ALSO 
AFFECT THE FAR WESTERN EDGES OF NUTRIOSO. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NUTRIOSO 
AND COLTER/NUTRIOSO CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3399 10933 3399 10920 3384 10917 3386 10935

$$
1 follow-up statement
647 
WGUS75 KFGZ 090048
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
548 PM MST FRI JUL 8 2011

AZC001-090054-
/O.EXP.KFGZ.FF.W.0009.000000T0000Z-110709T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE AZ-
548 PM MST FRI JUL 8 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST FOR SOUTHEASTERN
APACHE COUNTY...

AT 545 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAINFALL HAD ENDED JUST WEST OF NUTRIOSO. SPOTTERS IN THE AREA 
HAVE NOT REPORTED FLOODING...THEREFORE...THE FLASH FLOOD WARNING HAS 
BEEN ALLOWED TO EXPIRE.

AS MUCH AS THREE QUARTERS OF AN INCH OF RAIN FELL IN THE HIGHER 
TERRAIN JUST WEST OF NUTRIOSO...IN THE COLTER CREEK WATERSHED. WATER 
LEVELS IN COLTER CREEK AS WELL AS OTHER WASHES WEST OF NUTRIOSO MAY 
STILL EXPERIENCE HIGHER THAN NORMAL WATER LEVELS THIS EVENING. 

LAT...LON 3399 10933 3399 10920 3384 10917 3386 10935

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:45 PM MST, 59 minutes earlier.

Area forecast discussion, Jul 8, 2:45 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST FRI JUL 8 2011

.SYNOPSIS...HIGH PRESSURE EAST OF ARIZONA WILL CONTINUE TO BRING
MONSOON MOISTURE INTO NORTHERN ARIZONA THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK. EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY WITH NEAR NORMAL TEMPERATURES. BY MIDWEEK...A DRYING TREND MAY
BEGIN AS A LOW PRESSURE TROUGH DEEPENS ALONG THE WEST COAST.

&&

.DISCUSSION...HIGH PRESSURE OVER THE SOUTHERN STATES WILL REMAIN IN
PLACE FOR THE NEXT COUPLE OF DAYS BEFORE IT BEGINS TO SLOWLY SHIFT
EASTWARD EARLY NEXT WEEK AS LOW PRESSURE TROUGH DEVELOPS ALONG THE
WEST COAST.

DEEP LAYER FLOW FROM THE SOUTH WILL CONTINUE TO BRING ABUNDANT
MOISTURE NORTHWARD INTO NRN AZ EACH DAY RESULTING IN SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. THIS FLOW PATTERN SHOULD RESULT
IN STORMS DEVELOPING ACROSS THE HIGHER TERRAIN OF THE MOGOLLON RIM
THEN MOVING SLOWLY NORTHWARD INTO THE LOWER ELEVATIONS OF THE LITTLE
COLORADO RIVER VALLEY. OUTFLOWS FROM THESE STORMS MAY ALSO PRODUCE
STORMS OVER THE LOWER ELEVATIONS OF GILA AND YAVAPAI COUNTIES.

BY EARLY NEXT WEEK...THE WEST COAST TROUGH WILL BRING A STRONGER
SOUTHWEST FLOW OVER NORTHERN AZ AS WELL AS A DRIER PACIFIC AIR
STREAM. EXPECT SOME DECREASE IN CONVECTIVE ACTIVITY ESPECIALLY ACROSS
THE WESTERN ZONES.

&&

.AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
DECREASE IN COVERAGE THIS EVENING AND REDEVELOP ON SATURDAY MORNING.
ERRATIC WINDS AND IFR CONDITIONS SHOULD BE EXPECTED NEAR THE
STRONGER STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC......................DB
AVIATION/FIRE WEATHER.......BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 8, 10:00 AM MST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST FRI JUL 8 2011

AZZ004>018-037>040-090700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY. STORMS
ARE EXPECTED TO DEVELOP ACROSS THE HIGHER TERRAIN EARLY THEN MOVE
SLOWLY NORTHWARD INTO THE LOWER ELEVATIONS. SMALL HAIL AND HEAVY RAIN
CAN BE EXPECTED IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MOIST SUBTROPICAL AIRMASS WILL CONTINUE TO BRING SHOWERS AND
THUNDERSTORMS TO NORTHERN ARIZONA EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 8, 10:22 AM MST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1022 AM MST FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     HAIL             6 NNE PRESCOTT          34.66N 112.41W
07/08/2011  M0.88 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1100174

RB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:02 AM MSTSevere Thunderstorm WarningFGZYavapai13 min
Jul 8, 12:17 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 8, 1:41 PM MSTAreal Flood AdvisoryFGZCoconino54 min
Jul 8, 3:15 PM MSTSevere Thunderstorm WarningFGZYavapai15 min
Jul 8, 4:39 PM MSTSevere Thunderstorm WarningFGZYavapai21 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.